Pennsylvania, 2012Flash Flood and Damaging Winds in Pennsylvania, August 26, 2012
August 26, 2012 · NWS CTP · 3 events in 1 county or zone
A slow-moving upper level circulation moved from western Virgina east-northeast into the Chesapeake Bay/Delmarva region. This system tapped into a narrow axis of deep moisture and instability to trigger scattered thunderstorms across northern Maryland and south-central Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper level circulation moved from western Virgina east-northeast into the Chesapeake Bay/Delmarva region. This system tapped into a narrow axis of deep moisture and instability to trigger scattered thunderstorms across northern Maryland and south-central Pennsylvania. Heavy thunderstorm rains produced localized flash flooding. Storms moved north-northwest as they crossed the Mason-Dixon line. Wind shear profiles were marginally favorable for isolated damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 26, 2:54 PM EST, 33 minutes earlier.
Area forecast discussion, Aug 26, 2:54 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 PM EDT SUN AUG 26 2012
.SYNOPSIS...
AN UPPER LOW OVER VIRGINIA WILL SLOWLY LIFT NORTHEAST ACROSS THE
DELMARVA THROUGH MONDAY NIGHT. MEANWHILE...AN UPPER LEVEL TROUGH
WILL ROTATE THROUGH THE GREAT LAKES AND DRIVE AN ASSOCIATED COLD
FRONT ACROSS THE REGION BY EARLY TUESDAY. HIGH PRESSURE WILL
SHIFT SOUTHEAST FROM THE UPPER MIDWEST INTO PENNSYLVANIA FOR THE
MIDDLE OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
1730 UTC REGIONAL RADAR SHOWS NMRS BANDS/CLUSTERS OF TSTMS OVR
THE CHESAPEAKE BAY/DELMARVA REGIONS MOVG N-NWWD ACRS NRN MD INTO THE
SRN TIER OF S-CENTRAL PA...SOUTH OF THE PA TURNPIKE. THE CONVECTION
IS ASSOC WITH COMPACT UPPER VORT MAX DRIFTING NEWD OVR NRN VA.
CLOUDS BREAKS EVIDENT VIA VIS SATL COMBINED WITH LG SCALE FORCING
AHEAD OF THE UPPER LEVEL CYC CIRC HAS ALLOWED FOR RAPID TSTM
DEVELOPMENT S OF PA WITHIN NARROW AXIS OF ML CAPES BTWN 500-1000
JKG-1. INSTABILITY DECREASES WITH NRN EXTENT WITH THE BEST CAPES
NEAR THE MASON DIXON LINE. THE SHEAR ENVIRONMENT WILL BE AT LEAST
MARGINALLY FAVORABLE FOR FOR LOW-TOPPED ROTATING STORMS CROSSING
THE MD/PA BORDER THRU THE EVE.
ANOTHER CONCERN IS THE LOCALIZED FF THREAT ASSOC WITH TRAINING
STORMS AS THEY CURL N-NWWD TO THE EAST OF THE UPPER LEVEL CIRC. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTH-CENTRAL PENNSYLVANIA
THROUGH 10 PM THIS EVENING...AND WE HAVE ALREADY ISSUED A FLASH
FLOOD ADVISORY FOR THE AREA AROUND SOUTH MOUNTAIN. EXPECT TO SEE
ADDITIONAL FF ADVISORIES/WARNINGS BEFORE THE EVENING IS THROUGH IF
THE SHRA/TSRA CONTINUE TO TRAIN OVER SOUTH-CENTRAL PA.
THE MID-UPPER LOW SPINNING OVR NRN VA WILL LIFT SLOWLY NEWD
TOWARD CHESAPEAKE BAY BY THE END OF THE PERIOD. THE LATEST MDL
DATA SHOWS THE BEST H85 MSTR FLUX CONVERGENCE OVR THE S-CENTRAL
MTNS THRU THE AFTN/EVE BEFORE SHIFTING EWD INTO ERN PA LATER TNT
INTO EARLY MONDAY. EXPECT SCT-BKN CLOUD COVER TO FILL-IN AND
LOWER OVERNIGHT GIVEN DIURNAL COOLING AND MOIST SELY UPSLOPE
FLOW...WHICH SHOULD KEEP MIN TEMPS ABV GUID BLEND.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
PESKY MID-UPPER LVL CIRCULATION IN THE MID-ATLC STATES WILL BE
LIFTING NEWD FM THE DELMARVA AT THE START OF THE PD. THIS FEATURE
WILL BE ABSORBED INTO LARGE SCALE TROUGH FCST TO SHIFT SEWD FROM
THE GREAT LAKES INTO THE NORTHEAST.
WEAK RIDGING BTWN THE DEPARTING/WEAKENING UPPER LEVEL CIRCULATION
AND APPROACHING LW TROUGH SHOULD BRING DRIER AND WARMER WX TO
CENTRAL PA BY THE AFTN...WITH ANY SHOWER ACTIVITY ENDING EARLY IN
THE DAY ACROSS THE EASTERN COUNTIES. HOWEVER MAIN QUESTION IS HOW
FAST THE LOW CLOUDS WILL ERODE. WITH THE LLVL FLOW GRADUALLY
VEERING MORE THE WSW...ANTICIPATE A SLOW IMPROVEMENT WITH PEAKS OF
SUN LKLY BY THE AFTN. FOCUS FOR CONVECTION WILL SHIFT TO ELONGATED
SFC COLD FRONT ASSOC WITH THE LG SCALE TROF DIGGING INTO THE NE
STATES. BEST CHC FOR LATE AFTN TSTM WILL BE OVER THE NW MTNS WITH
POPS INCREASING INTO THE CENTRAL ZONES MON NGT.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE COLD FRONT WILL PASS TO OUR SOUTH AND EAST LATE MONDAY NIGHT
OR EARLY TUESDAY...TAKING ANY LINGERING SHRA/TSRA WITH IT. SFC
HIGH PRESSURE SHOULD PROVIDE DRY WEATHER AND SEASONABLE TEMPS FOR
WED AND THURS.
A BUILDING RIDGE OF UPPER LEVEL HIGH PRESSURE WILL BEGIN TO WARM
THINGS UP BY FRIDAY. 12Z GEFS PUSHES 850MB TEMPS TO +1 SD BY FRI
AND KEEPS THEM THERE INTO NEXT WEEKEND.
AN ADDITIONAL CONCERN HEADING INTO NEXT WEEKEND IS THE REMNANTS
OF ISAAC. THE 12Z GEFS AND OPERATIONAL GFS BOTH TAKE WHAT IS LEFT
OF ISAAC AND CURL IT UP AND OVER THE BUILDING UPPER LEVEL RIDGE
NEXT WEEKEND....WHICH COULD TURN OUR WEATHER UNSETTLED. THE 12Z
OPERATIONAL ECMWF BRINGS THE REMNANTS OF ISAAC NORTHWARD FROM THE
GULF OF MEX INTO THE OHIO VALLEY BY THIS WEEKEND...WHERE IT
MEANDERS INTO EARLY NEXT WEEK BEFORE BEING EJECTED EASTWARD BY A
DIGGING UPPER LEVEL TROUGH.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
GRADUAL IMPROVEMENT/BINOVC CONTINUES ACRS CNTRL PA TERMINALS WITH
MVFR TO VFR CLOUD BASES GENERALLY BTWN 2-4KFT AGL. THIS TREND
WILL CONTINUE INTO THE MID-LATE AFTN AS THE BLYR CONTINUES TO
MIX...BUT EXPECT DIURNAL COOLING/INCREASING STABILITY TO ALLOW
CIGS TO LOWER AND FILL BACK IN OVERNIGHT. TSTM DEVELOPMENT HAS
INCREASED RAPIDLY SOUTH OF THE MASON-DIXON LINE...WITH CLUSTERS/BANDS
LIFTING N-NWWD FROM NRN MD/VA INTO S-CENTRAL PA. THE HIGHEST PROB
OF SHOWERS/ISOLD TSTM WILL EXIST ACRS THE SRN AIRFIELDS. HOWEVER
CONFIDENCE/TIMING ARE STILL UNCERTAIN AND THUS WILL CONTINUE TO
MENTION VCSH IN THE SRN TERMINALS.
OUTLOOK...
MON...AM LOW CIGS -SHRA EAST BCMG MVFR/VFR BY AFTN. PM SHRA/TSRA NW.
MON NGT-TUE...CFRONT PASSAGE. SHRA/TSRA POSS.
WED- THU...MAINLY VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR PAZ035-036-
056-057-059-063>066.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL/EVANEGO
SHORT TERM...STEINBUGL
LONG TERM...EVANEGO
AVIATION...STEINBUGL
Hazardous weather outlook, Aug 26, 2:19 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT SUN AUG 26 2012
PAZ004>006-010>012-017>019-024>028-033-034-037-041-042-045-046-
049>053-058-271930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
319 PM EDT SUN AUG 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ035-036-056-057-059-063>066-271930-
FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
319 PM EDT SUN AUG 26 2012
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 26, 1:51 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT SUN AUG 26 2012
PAZ026-028-036-056-261915-
FRANKLIN PA-HUNTINGDON PA-JUNIATA PA-PERRY PA-
251 PM EDT SUN AUG 26 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FRANKLIN...
SOUTHEASTERN HUNTINGDON...SOUTHWESTERN JUNIATA AND SOUTHWESTERN PERRY
COUNTIES...
AT 250 PM EDT...A STRONG THUNDERSTORM WAS NEAR UPPER STRASBURG...
MOVING NORTH AT 25 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THIS STORM WILL AFFECT AMBERSON VALLEY AND
DOYLESBURG.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 187
AND 201.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
522.
LAT...LON 3996 7782 4033 7790 4036 7760 4019 7760
4019 7761 4020 7761 4018 7762 4015 7761
4015 7759 3997 7758
FORECASTER: STEINBUGLSpecial weather statement, Aug 26, 3:03 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT SUN AUG 26 2012
PAZ028-056-063-064-262100-
ADAMS PA-CUMBERLAND PA-JUNIATA PA-PERRY PA-
403 PM EDT SUN AUG 26 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY...NORTHWESTERN
ADAMS...SOUTH CENTRAL JUNIATA AND WESTERN CUMBERLAND COUNTIES...
AT 401 PM EDT...A STRONG THUNDERSTORM WAS NEAR PINE GROVE FURNACE...
MOVING NORTH AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT WALNUT BOTTOM...
NEWVILLE...COLONEL DENNING STATE PARK...BLAIN AND KISTLER.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 207 AND 221...I-81 BETWEEN
MILE MARKERS 28 AND 44.
THIS WILL ALSO IMPACT ROUTE 11.
LAT...LON 4045 7760 4049 7727 3995 7721 3992 7745
FORECASTER: STEINBUGL
Thunderstorm Wind, Cumberland
- When
- August 26, 3:27 PM EST
- Where
- Cumberland County, 0.87 mi SW of Plainfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.190, -77.290
Thunderstorm winds estimated near 60 mph knocked down trees along Greason Road between Newville and Carlisle.
Thunderstorm Wind, Cumberland
- When
- August 26, 3:35 PM EST
- Where
- Cumberland County, 0.04 mi NE of Doubling Gap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.280, -77.419
Thunderstorm winds estimated near 60 mph knocked down trees along SR 233 near the Cumberland/Perry County border.
Flash Flood, Cumberland
- When
- August 26, 4:00 PM EST to 6:15 PM EST
- Where
- Cumberland County, 0.04 mi NNE of Shippensburg to 0.39 mi SSW of Middle Spg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.050, -77.520
Torrential thunderstorm rains produced localized flash flooding in and around the Shippensburg area. Several roads were closed and impassable at times including Walnut Bottom Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 26 to 31, 2012$17 million · 16 events
- Flash Flooding in Maryland, August 26, 2012$525,000 · 6 events
- Damaging Wind and Lightning Strike in Delaware, August 26, 2012$30,000 · 61 kt wind · 2 events
- Damaging Wind in Illinois, August 26, 2012$25,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 26, 201219 events
- Damaging Winds and Lightning Strikes in Maryland, August 26, 2012$20,000 · 52 kt wind · 4 events
- Flash Flooding in Maryland, August 26, 201217 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 26 to 27, 201215 events
- Dense Fog in Wisconsin, August 26 to 27, 201215 events
- Flash Flooding in New Mexico, August 26, 2012$12,000 · 2 events
- Tornado in Pennsylvania, August 26, 2012$12,000 · EF0 · 1 event
- Damaging Winds in Idaho, August 26, 2012$5,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395356, 395357, 395385.